What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 22, 11:06 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 22, 11:06 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1206 AM CDT Sat Jul 23 2022
...06z AVIATION UPDATE...
.SYNOPSIS...
Issued at 310 PM CDT Fri Jul 22 2022
A warm front extends southeastward from a surface low near Huron
South Dakota and bisects Iowa from northwest to the southeast.
Skies have become mostly sunny with temperatures warming into the
mid 80s to the lower 90s. Vinton is the warm spot at 91 with a
dewpoint of 68. Dewpoints are largely in the mid to upper 60s
across the area.
&&
.SHORT TERM...(This Evening through Saturday)
ISSUED AT 310 PM CDT Fri Jul 22 2022
Key Messages:
1. Expanded the heat advisory across the remainder of the area for
Saturday.
2. The threat for isolated severe storms continues into this
evening. the best chances are north of Interstate 80.
Discussion:
The main forecast concern through the short term is chances of
showers and storms. There continues to be some uncertainty in the
coverage of storm tonight.
For this evening, a shortwave is forecast to move across the area
between 2 to 9 UTC from west to east. Models show lift overspreading
the area between 00 and 06 UTC Saturday with the best lift by 06 UTC
and develop showers and storms across the area. The NAM however
delays precipitation until after midnight and keeps to the north
of our area. Interestingly, higher resolution versions of the NAM
are more inline withe other models. There is decent CAPE (3000 to
4000 J/KG of most unstable CAPE) and shear (30 knots) for storms.
The main threat is large hail and damaging wind gusts. PWATs
tonight will be as high as 1.75 inches so heavy rain is possible.
Models show subsidence across the area Saturday morning and
afternoon with good moisture and warm air advection. This will allow
temperatures to increase through the day with high temperatures in
the mid to upper 90s on Saturday. Additionally, models show
dewpoints surging ahead of a cold front that will move across the
area Saturday. The current forecast has dewpoints rising into the
mid 70s. This will result in heat indices of 100 to 105 Saturday
afternoon into the early evening. For these reasons, the heat
advisory has been expanded to include the rest of the area.
A shortwave trough currently in the Pacific Northwest will approach
the area tomorrow afternoon and bring a stronger cool front through
area. Sunny skies will allow temperatures and moisture to rebound
resulting in CAPE values of 3000 to 4000 J/KG and 30 to 40 knots of
0 to 6 km shear. Models also show PWATs rebounding to 1.50 to 1.75
inches. Storms are expected to develop to our north Saturday
afternoon across southern Minnesota and potential move into the area
late afternoon or early evening. There is a slight risk of severe
storms north of Highway 30 and a marginal risk to the south. The
main threats will be hail and damaging winds. The risk will be
discussed further in the long term section.
.LONG TERM...(Saturday Night through Friday)
ISSUED AT 310 PM CDT Fri Jul 22 2022
Saturday night - Storms are expected to be ongoing, mainly to our
north in the early evening, near the intersection of a vigorous
upper level wave and surface cold front. This activity is anticipated
to grow upscale into a linear MCS with aid of a strengthening south-
southwesterly LLJ. Uncertainty is more with the track and how much
of area could potentially be impacted. More zonal deep layer flow
and coupled jet displaced well to our north would favor much of this
activity staying to our north, while instability gradients and 850
hPa thermal gradient (19-24C) along with diffluent 850-300 hPa
thickness would favor a more SSE trajectory which would bring it
down across much of the northern third to one-half of the cwa
Saturday evening/night with an attendant damaging wind threat
primarily. Should the storms remain more northerly, still believe
propagation of cold front and outflow boundaries would foster an
increase in storms at least across our north to warrant likely to
categorical PoPs Saturday night. If the latter scenario works out
then much of the area could see these higher PoPs. PWATs are
shown to be around 2+ inches which supports an attendant heavy
rain threat as well, and with a veering west southwest LLJ would
have to watch out for any cell training or repetitive storms
leading to an increased flooding threat.
Sunday/Sunday night - The cold front will slowly sag southward through
the region. Effects of Sat night convection, location of any
residual outflow boundaries, and cloud cover will all play a big role
in just where and how much development might occur beyond the early
morning and subsequent magnitude/strength. General trends would support
a gradual diminishing of PoPs from north to south in the afternoon
through evening.
Monday/Monday night - Seeing more of a drier signal showing up, as
cooler and less humid air is funneled in around Great Lakes high
pressure. Highs mainly in the 80s are anticipated with more seasonable
if not comfortable humidity. The surface cold front won't be too far
away, as the boundary is suggested to stall near/north of I-70
corridor across MO.
Tuesday through Friday - Generally most of the period looks to be
seasonable with 80s for highs and 60s for lows, as the flow pattern
aloft is W/NW. Several waves within the flow are anticipated to bring
periodic rain chances during the period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 1200 AM CDT Sat Jul 23 2022
Will be keeping a close eye on potential for storm development
around the KCID/KDBQ vicinities for the next several hours.
Satellite imagery at this hour depicts a frontal boundary with
plentiful CU around the Hwy 20 and 30 corridors, which is likely
to spawn showers and storms as it begins to interact with the
30-40 kt LLJ. Maintained the TEMPO group from the previous TAF to
address potential for MVFR conditions if storms impact the
terminals.
Outside of this, VFR conditions will prevail for the period with
south to southwest winds around 10-15 knots. Additional showers
and storms will be possible late in the period once again at
KCID/KDBQ, and have introduced a PROB30 group for MVFR conditions
for this TAF at those terminals.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from noon today to 8 PM CDT this evening for
Benton-Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-
Henry IA-Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-
Linn-Louisa-Muscatine-Scott-Van Buren-Washington.
IL...Heat Advisory from noon today to 8 PM CDT this evening for
Bureau-Carroll-Hancock-Henderson-Henry IL-Jo Daviess-
McDonough-Mercer-Putnam-Rock Island-Stephenson-Warren-
Whiteside.
MO...Heat Advisory from noon today to 8 PM CDT this evening for Clark-
Scotland.
&&
SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...05
AVIATION...SpeckHazardous weather outlook, Jul 22, 3:32 AM CST, 21 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
432 AM CDT Fri Jul 22 2022
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
432 AM CDT Fri Jul 22 2022
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
There is a slight chance of a thunderstorm mainly in eastern Iowa
early this morning. The primary risks are lightning and small
hail.
The Storm Prediction Center has a marginal risk of severe
thunderstorms for all of eastern Iowa, northwest Illinois, and far
northeast Missouri this evening into tonight. Storms that develop,
could produce damaging winds and large hail.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Hot conditions are expected on Saturday with peak heat index
readings ranging from around 100 to 105 degrees. A Heat Advisory
has been issued for Saturday for areas generally along and south
of a line from Marengo Iowa, to Clinton Iowa, and to Geneseo
Illinois. This advisory may eventually need to be expanded.
Another round of thunderstorms is possible from Saturday
evening into Saturday night. There is a slight risk for severe
storms along and north of the highway 20 corridor, with a
marginal risk to the south across much of the rest of the Outlook
Area. Damaging winds are the primary risk, with large hail and
isolated tornadoes secondary concerns. Locally heavy rainfall may
also occur. Strong to severe storms may linger into Sunday
morning mainly along and southeast of a line from Sigourney Iowa,
to Tipton Iowa, and to Mount Carroll in northwest Illinois.
Additional storm chances will return to the Outlook Area Tuesday
night into Wednesday. The risk for severe weather is still
uncertain at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening into tonight.
Spotter activation may again be needed by Saturday night.
PS/12
In the hours before
Special weather statement, Jul 23, 12:17 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
117 AM CDT Sat Jul 23 2022
IAZ051-230700-
Benton IA-
117 AM CDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of Benton County
through 200 AM CDT...
At 116 AM CDT, Doppler radar was tracking a strong thunderstorm near
Traer, or 15 miles northeast of Toledo, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vinton, Atkins, Urbana, Dysart, Shellsburg, Newhall, Van Horne,
Garrison, Mount Auburn, Vinton Memorial Airport, Rodgers Park, Benton
City Park, Hoefle-Dulin Park, Spencers Grove, Benton County
Fairgrounds, Minne Estema Park, Wildcat Bluff Park and Cheney.
This includes Interstate 380 between mile markers 40 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4229 9230 4229 9184 4194 9184 4203 9230
TIME...MOT...LOC 0616Z 275DEG 29KT 4216 9240
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SpeckSpecial weather statement, Jul 23, 12:33 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
133 AM CDT Sat Jul 23 2022
IAZ041-042-ILZ001-230715-
Jo Daviess IL-Delaware IA-Dubuque IA-
133 AM CDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of northwestern Jo
Daviess, northwestern Dubuque and northeastern Delaware Counties
through 215 AM CDT...
At 132 AM CDT, Doppler radar was tracking a strong thunderstorm near
Greeley, or 11 miles northeast of Manchester, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dubuque, Asbury, Dyersville, Epworth, East Dubuque, Peosta,
Earlville, New Vienna, Colesburg, Holy Cross, Greeley, Luxemburg,
Rickardsville, Sherrill, Delaware, Centralia, Sageville, Balltown,
Bankston and Durango.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4263 9070 4254 9064 4243 9063 4248 9139
4265 9137 4265 9090 4267 9089
TIME...MOT...LOC 0632Z 268DEG 35KT 4257 9127
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SpeckSpecial weather statement, Jul 23, 12:52 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
152 AM CDT Sat Jul 23 2022
IAZ040>042-051>053-230730-
Linn IA-Buchanan IA-Delaware IA-Benton IA-Dubuque IA-Jones IA-
152 AM CDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of southeastern
Buchanan, southwestern Dubuque, northeastern Benton, northwestern
Jones, southern Delaware and Linn Counties through 230 AM CDT...
At 151 AM CDT, Doppler radar was tracking a strong thunderstorm near
Urbana, or 8 miles east of Vinton, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cedar Rapids, Anamosa, Marion, Hiawatha, Monticello, Robins, Center
Point, Urbana, Central City, Springville, Palo, Shellsburg, Walker,
Alburnett, Coggon, Hopkinton, Wyoming, Ryan, Brandon and Prairieburg.
This includes Interstate 380 between mile markers 24 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4202 9184 4233 9202 4237 9114 4206 9101
TIME...MOT...LOC 0651Z 266DEG 33KT 4218 9186
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SpeckLocal storm report, Jul 23, 1:03 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
203 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM HAIL URBANA 42.22N 91.88W
07/23/2022 M0.25 INCH BENTON IA TRAINED SPOTTER
REPORT RELAYED FROM EM AND NWS LACROSSE.
&&
PSLocal storm report, Jul 23, 1:04 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
204 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 AM HAIL 1 S CENTER POINT 42.17N 91.78W
07/23/2022 M0.25 INCH LINN IA BROADCAST MEDIA
ALSO WIND GUSTS AROUND 40-50 MPH.
&&
PSLocal storm report, Jul 23, 1:08 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
208 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM HAIL URBANA 42.22N 91.88W
07/23/2022 E0.50 INCH BENTON IA TRAINED SPOTTER
&&
PS